Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Topeka, KS

April 27, 2012Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 4:53 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2012, 4:53 PM CDT (21:53 UTC)
Expired
Apr 27, 2012, 5:10 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS53 KTOP 272153
SVRTOP
KSC029-157-201-272245-
/O.NEW.KTOP.SV.W.0048.120427T2153Z-120427T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI APR 27 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  AURORA...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CLYDE...AGENDA AND CUBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3963 9763 3988 9745 3977 9718 3948 9745
      3954 9767
TIME...MOT...LOC 2153Z 215DEG 29KT 3954 9756

HAIL...1.00IN
WIND...60 MPH

$$

PHILLIPS
1 follow-up statement
944 
WWUS53 KTOP 272210 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI APR 27 2012

KSC029-157-201-272221-
/O.CAN.KTOP.SV.W.0048.000000T0000Z-120427T2245Z/
REPUBLIC KS-CLOUD KS-WASHINGTON KS-
510 PM CDT FRI APR 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN CLOUD AND SOUTHEASTERN REPUBLIC COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 3963 9763 3988 9745 3977 9718 3948 9745
      3954 9767
TIME...MOT...LOC 2211Z 215DEG 29KT 3966 9745

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:54 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 27, 3:54 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI APR 27 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS
WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE
WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A
DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT
GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH
AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM
FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR
COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM
BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS
WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS
WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS
THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING
STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM
FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER
BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE
AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000
J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE
LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH
OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL
BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE
ELEVATED.

WOLTERS

LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER
NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO
EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT
CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE
MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS
DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT
ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM.
WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER
MIDNIGHT.

BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY
AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF
THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I
70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS
THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS
SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE
POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW
TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY
NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST
OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW
RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON
MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S.

WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO
TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE
TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD
REMAIN WARM NEAR 80 ON INTO FRIDAY.

&&

.AVIATION...
LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING
FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP
FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF
TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS
WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST
OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN
THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE
BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT FRI APR 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST
CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

WOLTERS

In the hours before

Local storm report, Apr 27, 4:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 W DELPHOS             39.27N 97.83W
04/27/2012  E1.00 INCH       OTTAWA             KS   PUBLIC

&&

MRC
Local storm report, Apr 27, 4:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             DELPHOS                 39.27N 97.77W
04/27/2012  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

JW
Local storm report, Apr 27, 4:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 N DELPHOS             39.35N 97.77W
04/27/2012  E1.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

MRC
Local storm report, Apr 27, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          4 WNW AURORA            39.47N 97.61W
04/27/2012                   CLOUD              KS   STORM CHASER

            BRIEF TOUCHDOWN REPORTED.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:55 AM CDTSpecial Weather StatementTOPDouglas35 min
Apr 27, 10:39 AM CDTSpecial Weather StatementTOPShawnee36 min
Apr 27, 3:44 PM CDTSevere Thunderstorm WarningTOPCloud, Republic46 min
Apr 27, 4:06 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
Apr 27, 4:09 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
Apr 27, 4:23 PM CDTTornado WarningTOPCloud37 min
Apr 27, 4:47 PM CDTSevere Thunderstorm WarningTOPClay21 min
Apr 27, 4:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary56 min
Apr 27, 5:16 PM CDTTornado WarningTOPClay, Cloud, Washington29 min
Apr 27, 5:29 PM CDTSevere Thunderstorm WarningTOPGeary, Riley18 min
Apr 27, 5:40 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee50 min
Apr 27, 5:56 PM CDTSpecial Weather StatementTOPRiley34 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
Apr 27, 6:47 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee43 min
Apr 27, 6:51 PM CDTTornado WarningTOPOsage, Shawnee24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.